Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 4, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 13, 2018, 10:56 AM CDT for Charles Mix County, Douglas County, Hutchinson County, South Dakota. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 13, 2018, 10:56 AM CDT (15:56 UTC)
- Expired
- Apr 13, 2018, 11:45 AM CDT
- In force
- 49 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Charles Mix County, SD, Douglas County, SD, Hutchinson County, SD
The radar
The Sioux Falls radar (KFSD), 147 km from the middle of the area, began a volume at 15:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 13, 10:59 AM CDT | HAIL 1 | 1 Se Marty, SD | HAIL CONTINUED FOR 10 MINUTES AFTER THIS TIME. |
| Apr 13, 11:29 AM CDT | HAIL 1 | 3 Sw Delmont, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 3.9 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1009 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
944
WUUS53 KFSD 131556
SVRFSD
SDC023-043-067-131645-
/O.NEW.KFSD.SV.W.0004.180413T1556Z-180413T1645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
1056 AM CDT FRI APR 13 2018
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southeastern Charles Mix County in south central South Dakota...
Southeastern Douglas County in south central South Dakota...
West central Hutchinson County in southeastern South Dakota...
* Until 1145 AM CDT
* At 1056 AM CDT, a severe thunderstorm was located over Marty, or 8
miles southeast of Pickstown, moving north at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Wagner and Ravinia around 1110 AM CDT.
Armour and Delmont around 1130 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4291 9838 4293 9841 4293 9844 4298 9849
4301 9850 4303 9851 4342 9832 4332 9799
4290 9835
TIME...MOT...LOC 1556Z 197DEG 33KT 4300 9839
HAIL...1.25IN
WIND...60MPH
$$
Hanko2 follow-up statements
365
WWUS53 KFSD 131615
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1115 AM CDT FRI APR 13 2018
SDC023-043-067-131645-
/O.CON.KFSD.SV.W.0004.000000T0000Z-180413T1645Z/
Charles Mix SD-Douglas SD-Hutchinson SD-
1115 AM CDT FRI APR 13 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT
FOR EAST CENTRAL CHARLES MIX...SOUTHEASTERN DOUGLAS AND WEST CENTRAL
HUTCHINSON COUNTIES...
At 1114 AM CDT, a severe thunderstorm was located near Ravinia, or 10
miles east of Lake Andes, moving north at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters. At 1059 AM CDT Quarter sized hail
was reported 1 mile southeast of Marty.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Armour and Delmont around 1130 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4342 9832 4332 9799 4313 9816 4306 9825
4309 9832 4311 9837 4313 9841 4318 9844
TIME...MOT...LOC 1614Z 197DEG 33KT 4316 9832
HAIL...1.00IN
WIND...60MPH
$$
Hanko871
WWUS53 KFSD 131631
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
1131 AM CDT FRI APR 13 2018
SDC023-131640-
/O.CAN.KFSD.SV.W.0004.000000T0000Z-180413T1645Z/
Charles Mix SD-
1131 AM CDT FRI APR 13 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CHARLES MIX
COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4342 9832 4332 9799 4320 9811 4333 9837
TIME...MOT...LOC 1630Z 206DEG 33KT 4328 9818
$$
SDC043-067-131645-
/O.CON.KFSD.SV.W.0004.000000T0000Z-180413T1645Z/
Douglas SD-Hutchinson SD-
1131 AM CDT FRI APR 13 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT
FOR SOUTHEASTERN DOUGLAS AND WEST CENTRAL HUTCHINSON COUNTIES...
At 1130 AM CDT, a severe thunderstorm was located over Delmont, or 12
miles southwest of Parkston, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
this severe thunderstorm will remain over mainly rural areas of
southeastern Douglas and west central Hutchinson Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4342 9832 4332 9799 4320 9811 4333 9837
TIME...MOT...LOC 1630Z 206DEG 33KT 4328 9818
HAIL...1.00IN
WIND...60MPH
$$
HankoWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 6:05 AM CDT, 4 hours 51 minutes earlier.
Area forecast discussion, Apr 13, 6:05 AM CDT, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
605 AM CDT Fri Apr 13 2018
.SHORT TERM...(Today and Tonight)
Issued at 453 AM CDT Fri Apr 13 2018
So it begins. A strong April winter storm is at the doorstep.
Weather conditions will continue to deteriorate today into Saturday
with thunderstorms (some of them could become strong to severe),
strong winds, and to top it all snow!
As of 08Z Friday, surface observations show the strong surface low
positioned over central Kansas/Nebraska border. Models come into
better agreement on the southward track of the upper level wave
associated with this surface slow, bringing the upper wave and lee
side closed low over eastern NE this afternoon. In response of this
surface low, a strong low-level jet and theta-e advection are
beginning to surge northward creating a favorable environment for
elevated thunderstorms early this morning. Radar has started to show
scattered thunderstorms quickly developing along the Missouri River
Valley and northwest Iowa. With steep lapse rates and decent
instability some of these storms may produce hail early this
morning. Rain showers and thunderstorms are expected to continue and
expand northward across the rest of the FA in the morning hours. As
we get into the afternoon hours, another round of elevated
convection will be possible as the strong closed low spins east
northeast into eastern NE and IA. With decent moisture surging
northward, and shear, cannot ruled out isolated thunderstorms in
northwest Iowa, possibly extending northward into southwest
Minnesota. The most likely time for isolated strong to severe
thunderstorms will be after 22Z Friday, with large hail as main
threat.
Confidence remains high for heavy snow across most of the FA today
into Saturday. As colder air and considerable moisture wraps around
the large scale upper wave, rain will begin to change over to snow
after 18Z Friday, mainly along and east of the James River, before
spreading east in the evening and overnight hours, where the TROWAL
begins to take shape over the region.
While confidence remains high that heavy snow will impact the area,
uncertainty in snow amounts and location of the heaviest
accumulations still remain. Mid-level frontogenesis is strongest
across southeast SD, just beneath highest QPF and strong
instability/DivQ aloft. Models bring the heaviest the 6 hr-QPF of
0.25"- 0.60" almost across the entire region. The ECMWF is the
most robust placing the highest QPF mostly east of the I-29
corridor. Above the maximized frontogenesis, models indicate a
less stable to unstable EPV* at 600 mb to 500 mb layer.
Furthermore, thermal profiles show a deep dendritic layer,
suggesting high snow rates, mainly after 00Z Saturday. That said,
have blended model consensus placing high QPF and snowfall across
the entire CWA. Snowfall rates of 1 to 2 inches per hour. Overall,
snowfall accumulations have increased and shifted eastward,
compared to previous forecast. Lowest snow amounts are expected
mainly along and south of Highway 18 in northwest Iowa with 2 to 5
inches of snow possible.
As the system moves eastward, tight pressure gradients will lead to
strong winds from 30 to 45 mph, gusting as high as 55 mph. With that
said, has blended MOSGuidance to produce winds up to 55 mph. Also
continue the blizzard wording. That said, have continued the
Blizzard Warning for southeast South Dakota, southwest Minnesota and
portions of northwest Iowa. Did not resolve the Winter Storm Watch
due to uncertainties in precipitation type and possible loss of ice-
accretion in that area, as model soundings suggest.
.LONG TERM...(Saturday through Thursday)
Issued at 453 AM CDT Fri Apr 13 2018
Saturday looks to be the "worse" day with moderate to heavy snow and
blizzard conditions continuing in the morning across most of the
area. Conditions will gradually improve in the afternoon hours from
west to east, the closed surface low exits the region, and the winds
begin to decrease.
For the remainder of the extended, dry conditions are expected
Sunday into Tuesday as an amplified ridge builds in. Chances of
precipitation are present as another upper trough moves across the
area.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 555 AM CDT Fri Apr 13 2018
Scattered thunderstorms will continue to develop across the area
this morning, affecting all TAF sites. Rain will begin to mix with
or change to snow in the afternoon hours across the KHON terminal
and in the evening through early Saturday morning in KFSD and
KSUX.
Heavy snow and strong north winds gusting to 55 mph are expected
today into Saturday, producing visibility restrictions across the
region. MVFR/IFR conditions will prevail through the TAF period.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Blizzard Warning from 7 PM this evening to 7 PM CDT Saturday for
SDZ039-040-054>056-060>062-065>070.
Blizzard Warning from 1 PM this afternoon to 4 PM CDT Saturday
for SDZ038-050-052-053-057>059-063-064.
Blizzard Warning from 1 AM to 7 PM CDT Saturday for SDZ071.
MN...Blizzard Warning from 7 PM this evening to 7 PM CDT Saturday for
MNZ071-072-080-097-098.
Blizzard Warning from 10 PM this evening to 10 PM CDT Saturday
for MNZ081-089-090.
IA...Blizzard Warning from 1 AM to 10 PM CDT Saturday for IAZ002-003-
013-014.
Blizzard Warning from 1 AM to 7 PM CDT Saturday for IAZ001-012-
020.
Winter Storm Watch from late tonight through Saturday evening
for IAZ021-022-031-032.
NE...Blizzard Warning from 1 AM to 7 PM CDT Saturday for NEZ013-014.
&&
SHORT TERM...05
LONG TERM...05
AVIATION...05Hazardous weather outlook, Apr 13, 5:24 AM CDT, 5 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 524 AM CDT Fri Apr 13 2018 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-141030- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury- Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 524 AM CDT Fri Apr 13 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Scattered thunderstorms will continue to move across the region Friday morning and afternoon. A strong storm or two with small hail and locally heavy rain is possible. A strong late winter storm will impact the area today through Saturday night, with moderate to heavy snow, and strong north winds in excess of 30 mph with gusts up to 55 mph. A blizzard warning is in effect for the area Friday afternoon into Saturday. The combination of snow and wind will create significant impacts including infrastructure and travel. Travel may be extremely difficult to impossible Friday night into Saturday. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Heavy snow and blizzard conditions will continue across the areas through Saturday night. Travel may be extremely difficult to impossible Saturday through the day. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected, but any reports will be appreciated.
In the hours before
Local storm report, Apr 13, 7:05 AM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
705 AM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 AM HAIL 3 ESE SIOUX FALLS 43.53N 96.68W
04/13/2018 M0.75 INCH MINNEHAHA SD TRAINED SPOTTER
0648 AM HAIL 5 W SIOUX FALLS 43.53N 96.82W
04/13/2018 E0.50 INCH MINNEHAHA SD NWS EMPLOYEE
&&Local storm report, Apr 13, 8:05 AM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
805 AM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 AM HAIL 2 E WILMONT 43.76N 95.79W
04/13/2018 E0.75 INCH NOBLES MN TRAINED SPOTTER
0716 AM TSTM WND GST 1 WSW BEAVER CREEK 43.61N 96.38W
04/13/2018 M75 MPH ROCK MN DEPT OF HIGHWAYS
REPORTS OF NUMEROUS POWER POLES DOWN ALONG
I-90 NEAR MAGNOLIA EXIT.
&&Local storm report, Apr 13, 8:23 AM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
823 AM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM TSTM WND DMG 2 E WILMONT 43.76N 95.79W
04/13/2018 NOBLES MN TRAINED SPOTTER
DAMAGE TO MACHINE SHED. PIECE OF FARM
EQUIPMENT WAS PUSHED INTO POWER POLE.
&&Local storm report, Apr 13, 8:32 AM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
832 AM CDT FRI APR 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 AM TSTM WND GST 1 N RUSHMORE 43.64N 95.79W
04/13/2018 M78 MPH NOBLES MN DEPT OF HIGHWAYS
MEASURED BY MNDOT RWIS.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 5:21 AM CDT | Severe Thunderstorm Warning | FSD | Douglas, Hutchinson | 24 min |
| Apr 13, 9:41 AM CDT | River Flood Warning | FSD | Brookings | 36 hr |
| Apr 13, 9:41 AM CDT | River Flood Warning | FSD | Brookings, Moody | 3 days |
| Apr 13, 9:41 AM CDT | River Flood Warning | FSD | Minnehaha | 59 hr |
| Apr 13, 9:41 AM CDT | River Flood Warning | FSD | Union | 59 hr |
| Apr 13, 9:41 AM CDT | River Flood Warning | FSD | Union | 3 days |
| Apr 13, 10:33 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 42 min |
| Apr 13, 11:36 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Douglas, Hanson, Hutchinson | 39 min |
| Apr 13, 12:27 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, Lake, McCook, Miner, Minnehaha | 48 min |
| Apr 13, 12:39 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 36 min |
| Apr 13, 1:18 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury, Lake | 17 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.